Combination chemotherapy has dramatically improved the prognosis of patients with intermediate and high grade histologic subtype of non-Hodgkins' lymphomas. Treatment-related complications, however, are considerable, and a common problem encountered is respiratory distress or respiratory insufficiency. Usually these difficulties have been attributed to infectious etiologies or to chemotherapy-induced interstitial fibrosis, most often involving bleomycin. We describe five patients presenting with respiratory problems several weeks after the initiation of chemotherapy. These patients, who represent 3 percent of all patients treated with a single bleomycin-containing regimen for intermediate or high grade non-Hodgkin's lymphoma, were all initially throught to have chemotherapy-induced interstitial fibrosis but were found on subsequent evaluation to have pulmonary emboli. Of the three patients in whom pulmonary emboli were diagnosed antemortem, two had symptoms suggestive of pulmonary emboli and all were successfully treated and remained well and free of lymphoma for over 24 months. Two additional patients were diagnosed at autopsy. We suggest that pulmonary emboli may contribute significantly to the morbidity and mortality of patients undergoing chemotherapy for non-Hodgkin's lymphoma and recommend that patients presenting with respiratory difficulties be evaluated for pulmonary emboli.
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Critical Care and Intensive Care Medicine
- Cardiology and Cardiovascular Medicine